Arizona, 2023Damaging Winds in Arizona, August 21, 2023
August 21, 2023 · NWS PSR · 2 events in 1 county or zone
7) into south-central Arizona along with the needed steering flow to allow thunderstorms across southeast Arizona to progress towards the Phoenix area. Effective bulk wind shear values around 35-40 knots allowed for the development of organized thunderstorms, becoming strong to severe across central and southeast Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southeasterly flow aloft promoted moisture advection (PWATs 1.5-1.7) into south-central Arizona along with the needed steering flow to allow thunderstorms across southeast Arizona to progress towards the Phoenix area. Effective bulk wind shear values around 35-40 knots allowed for the development of organized thunderstorms, becoming strong to severe across central and southeast Arizona. MLCAPE during this event was around 500-1,000 J/kg while DCAPE around 1,000 J/kg promoted damaging winds. During the early evening hours on the 21st, a severe thunderstorm produced damaging winds that knocked down multiple trees in Apache Junction. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 4:58 PM MST, 52 minutes earlier.
Area forecast discussion, Aug 21, 4:58 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
458 PM MST Mon Aug 21 2023
.Update...Updated AViation
&&
.SYNOPSIS...
Elevated chances for showers and thunderstorms across south-
central Arizona will continue through the middle of this week due
to left over moisture from Tropical Cyclone Hilary. Temperatures
remaining generally below normal through the middle of the week,
but a warming and drying trend will result in lessening rain
chances and temperatures above normal by this weekend.
&&
.DISCUSSION...
Showers mostly west of the Phoenix metro continue to stream up
from the south in association with an enhanced moisture axis that
is caught between troughing along the West Coast and strong
ridging east of the region. Enhanced moisture across the region is
setting up a favorable thermodynamic profile, with strong 30-40
kt 0-6 km shear allowing for longer duration convection this
afternoon and evening. Latest satellite shows cumulus fields
beginning to develop in areas east and southeast of Phoenix where
skies have cleared early this afternoon. Thus, the atmosphere
looks favorable for active weather conditions to develop due to
destabilization as skies continue to slowly clear further west
this afternoon.
Hi-res models continue to be bullish with convection across
southeastern Arizona this afternoon, with robust simulated radar
returns moving across the Phoenix metro later this afternoon and
evening. A certain level of reservation remains in regards to how
widespread and how primed the atmosphere will become across the
lower deserts in southcentral AZ, as temperatures remain around 90
degrees at this point of the afternoon around clouded areas. Thus,
the current expectation is any lower desert convection will be
more limited in coverage and intensity. Nonetheless, the
differential heating gradient across the central to eastern areas
of Arizona will still allow for deep moist convection in areas
with sufficient solar heating, with the potential to become
organized later this afternoon/evening due to the lower to mid-
level flow pattern. As such, HREF guidance continues to depict
upwards of 70% (10-30%) chance of outflows exceeding 35 (55) mph
this afternoon and evening generally from Phoenix eastward. SPC at
this point is not planning to issue any Watches for severe
weather, but thunderstorms will be capable of damaging wind gusts
through this evening. Additionally, the well- above normal PWATs
will allow for storms to be capable of producing brief heavy rain
and localized flash flooding.
Once the main activity moves through the region, lingering shower
activity may continue into the overnight hours across southcentral
AZ. Once these showers move out of the area tomorrow morning,
skies should clear, resulting in much warmer temperatures than the
past couple of days. Thunderstorm chances will become more limited
tomorrow, as PWTA's trend downward slightly, but the main reason
is much weaken upper level support for deep moist convection.
Regardless, thunderstorm chances remain in the 30-40% (10-20%)
range for the higher terrain (lower desert) areas of southcentral
AZ for tomorrow.
The upper level pattern through mid-week will continue to consist
of troughing generally along the West Coast, while further east
ridging centered across the Plains will slowly build westward.
However, widespread convection, currently named Tropical
Depression Nine, spread out across a large portion of the Gulf of
Mexico will spread enhanced moisture profiles into the region on
Wednesday as the low to mid-level pattern will have a favorable
east to southeast trajectory. Uncertainty grows going into
Wednesday as to how quickly enhanced moisture levels will advect
into the region. However, Wednesday is currently anticipated to
be another active day convection-wise across the region.
Currently,NBM probabilities for thunderstorms are generally
30-50% (20-30%) for the higher terrain (lower desert) areas
through tomorrow evening, with even 10-20% chances spreading into
western Arizona and portions of southeastern California.
Heading into the latter portions of this week, PWAT's are expected
to trend downward as mid-level heights slowly build across the
area. As such, thunderstorm chances will trend down going into the
weekend. Temperatures will trend warmer during this period, with
above normal temperatures projected by Friday and persist through
the weekend. The only uncertainty at this point amongst the
ensembles is how strong the ridging will become, but there is
currently a good signal of near-record temperatures developing by
early next week, especially across southcentral AZ.
&&
.AVIATION...Updated at 0000Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Convective activity along with the potential for strong outflows
this evening and early tonight will be the main aviation concerns
during the TAF period. Scattered light shower activity is expected
to continue across the region for the remainder of the afternoon.
Winds for the next several hours will be out of the W/NW,
occasionally gusting near 20 kts. Current guidance indicates a
robust outflow moving through the metro area between from the E
between the 04-06Z hours. Wind speeds associated with this outflow
have a good chance (~70%) of exceeding 30 kts, with some isolated
gusts upwards of 40 kts possible as well. Guidance also indicates
thunderstorm activity within the vicinity of metro terminals
between the previously mentioned time frame. Convective activity
is anticipated to diminish by the 07Z hour, with a few isolated
showers lingering around after that. Lowest cloud levels are
slated to be around 5-6 kft this evening, before base heights
increase tonight.
Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation concerns are expected during the TAF period. IPL will
see light winds out of the N/NW through the tomorrow afternoon. At
BLH, S winds will veer to the W this evening, and the to the N by
mid-morning tomorrow. Low-level cumulus clouds will prevail during
the remainder of the evening, before clearing after sunset. A few
mid-level clouds will be around BLH through the remainder of the
period.
&&
.FIRE WEATHER...
Conditions will remain favorable for wetting rains and
thunderstorm activity through Thursday, particularly across
portions of central and eastern Arizona. Meanwhile, winds will
generally remain light and diurnal, except for Wednesday when a
low pressure system will bring breezy east winds to much of
Arizona. Any storms that develop will also be capable of producing
strong and erratic wind gusts. By late week, a warming and drying
trend is expected as high pressure in the central Plains migrates
westward towards the Desert Southwest. Near-record high
temperatures may be possible by Sunday or Monday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Young
AVIATION...RW
FIRE WEATHER...Young/Hirsch
In the hours before
Special weather statement, Aug 21, 3:10 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
310 PM MST Mon Aug 21 2023
AZZ541-545-547>549-551>553-555>558-560>563-220100-
Fountain Hills/East Mesa-Mazatzal Mountains-Tonto Basin-Cave
Creek/New River-Northwest Pinal County-San Carlos-East
Valley-Southeast Valley/Queen Creek-Apache Junction/Gold
Canyon-Dripping Springs-Superior-Rio Verde/Salt
River-Pinal/Superstition Mountains-Southeast Gila County-New River
Mesa-Globe/Miami-
310 PM MST Mon Aug 21 2023
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS GILA...MARICOPA AND
PINAL COUNTIES...
Conditions are favorable for the development of isolated to
scattered strong to severe thunderstorms through the rest of the
afternoon across eastern Maricopa, Pinal, and Gila Counties.
Wind gusts of 50 to 55 mph and half inch hail will be possible with
any strong storm with the possibility of a few isolated severe
thunderstorms.
Locations impacted include...
Mesa, Gilbert, Apache Junction, Florence, Fountain Hills, Coolidge,
Globe, Superior, Sycamore Creek, Roosevelt, East Mesa, Sunflower,
Gold Canyon, Sugarloaf Mountain, Ballantine Trailhead, Round Valley,
Queen Creek, San Carlos, Miami, and Gold Camp.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3340 11041 3338 11045 3325 11044 3309 11085
3324 11097 3278 11160 3401 11182 3401 11143
3380 11115 3376 11099 3364 11092 3368 11084
3366 11078 3379 11068 3385 11056 3383 11033
3370 11016 3347 11006
TIME...MOT...LOC 2206Z 149DEG 26KT 3313 11049
CKThunderstorm Wind, Pinal
- When
- August 21, 5:50 PM MST
- Where
- Pinal County, 0.48 mi ENE of Apache Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 33.423, -111.543
Images and videos showed multiple large trees uprooted at the City Hall in Apache Junction. No injuries were reported.
Thunderstorm Wind, Pinal
- When
- August 21, 5:50 PM MST
- Where
- Pinal County, 0.21 mi NW of Apache Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.422, -111.553
A mobile home at Lost Dutchman RV Resort had most of its roof peeled back due to damaging winds. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in South Dakota, August 21 to 24, 20231 death · 24 events
- Hail and Damaging Winds in Arizona, August 21, 2023$110,000 · 1.5 in hail · 5 events
- Excessive Heat in South Dakota, August 21 to 23, 202325 events
- Excessive Heat and Heat in Alabama, August 21 to 26, 202319 events
- Excessive Heat in Iowa, August 21 to 24, 202311 events
- Damaging Wind and High Wind in Idaho, August 21 to 22, 202360 kt wind · 8 events
- Excessive Heat in Minnesota, August 21 to 24, 20238 events
- Excessive Heat in Iowa, August 21 to 24, 20238 events
- High Wind in Idaho, August 21, 202366 kt wind · 4 events
- Flash Flood and Debris Flow in Puerto Rico, August 21, 2023$3,000 · 3 events
- Excessive Heat in Nebraska, August 21 to 24, 20232 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131719, 1131748.